Hail, Sherman
- When
- June 7, 7:50 AM CST
- Where
- Sherman County, 0.52 mi E of Loup City
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 41.280, -98.970
A large, linear complex of severe thunderstorms began rolling out of Western Nebraska into South Central Nebraska just before midnight on June 7th, passing southeast through much of the region during the early morning hours on the 8th. This fast-moving MCS was fueled by an environment very supportive of severe weather, featuring deep-layer shear of 40 to 50 knots, a southwesterly low level jet…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A large, linear complex of severe thunderstorms began rolling out of Western Nebraska into South Central Nebraska just before midnight on June 7th, passing southeast through much of the region during the early morning hours on the 8th. This fast-moving MCS was fueled by an environment very supportive of severe weather, featuring deep-layer shear of 40 to 50 knots, a southwesterly low level jet of 45 to 60 knots, and most unstable CAPE of 2000 to 3000 J/kg. Due to a well-established cold pool with this forward-propagating system, damaging winds gusts of 60 to 70 MPH were common across areas west of Highway 281, and north of Highway 6. The most significant damage impacted the Lexington area in Dawson County, especially the north side of the city, where an apartment complex sustained considerable roof and ceiling damage. Based on a storm damage survey, winds in this area were estimated to reach 105 MPH. Although damaging winds were the main story with these storms, there were also a few reports of hail up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 7, 5:21 AM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 621 AM CDT MON JUN 7 2010 .AVIATION...12Z TAF. THIS MORNING THERE ARE A COUPLE OF AREAS OF THUNDERSTORMS BUT NEITHER OF THEM SEEM TO BE HEADED FOR THE KGRI TERMINAL AREA. WILL KEEP THUNDERSTORMS OUT OF THE FORECAST FOR THIS MORNING. THIS AFTERNOON AND EVENING THERE IS A MUCH BETTER CHANCE FOR SOME THUNDERSTORMS. TIMING IS STILL A BIT OF A CHALLENGE FOR THE THUNDERSTORMS THIS AFTERNOON AND EVENING. TRIED TO NARROW THE TIMING DOWN TO A FEW HOURS LATE THIS EVENING BUT THERE IS STILL SOME UNCERTAINTY WHERE THE BOUNDARY WILL BE AND WHEN WILL BE THE BEST TIME FOR THUNDERSTORMS. WILL HAVE TO REFINE THE TIMING IN LATER FORECASTS. && .PREV DISCUSSION... /ISSUED 329 AM CDT MON JUN 7 2010/ DISCUSSION...FORECAST CENTERS AROUND TSTMS AND SEVERE WEATHER POTENTIAL MAINLY THIS EVENING/TONIGHT. CONVECTION LINGERED ALONG THE PERIPHERY OF OUR EASTERN AND SOUTHERN CWA EARLY THIS MORNING...WHILE SOME ADDITIONAL CONVECTION HAS DEVELOPED TO OUR WEST IN WESTERN NEB...IN AN AREA OF WEAK ISENTROPIC LIFT. CONVECTION IS EXPECTED TO EVENTUALLY TAPER OFF THIS MORNING AND HAVE SOME LOW POPS IN...THEN A ROUND OF SVR WX IS TAKING AIM ON OUR REGION PERHAPS AS EARLY AS THIS AFTN...BUT OVERALL MAINLY THIS EVENING/TONIGHT. SFC LOW PRESSURE DEEPENS IN EASTERN COLORADO TODAY AND A WARM FRONTAL BOUNDARY BECOMES ORIENTED ACROSS NORTHERN KANSAS BY LATE EVENING...PER NAM/SREF. MOISTURE POOLS ALONG THE BOUNDARY WITH DPS REACHING THE UPPER 60S TO LOW 70S AND INSTABILITY INCREASES TO OVER 3000 J/KG BY EARLY EVENING. EFFECTIVE SHEAR VALUES ARE ON THE ORDER OF 50KT OR MORE. A STRONG CAP WILL BE IN PLACE DURING THE DAY WITH MID LEVEL TEMPS RANGING FM 15C TO 17C WHICH SHLD INHIBIT CONVECTION UNTIL LATER IN THE DAY. THE WARM FRONTAL BOUNDARY WILL SEPARATE VERY WARM AFTN TEMPS IN THE 90S TO NEAR THE CENTURY MARK IN NC KANSAS...FM 70S/80S NORTH OF THE BOUNDARY IN NEB WHERE POTENTIAL FOR LOW CLOUDS IN CENTRAL NEB WILL HOLD BACK TEMPS. STORMS ARE EXPECTED TO INITIATE LATE THIS AFTN/EVENING NORTH OF THE SFC LOW ACROSS THE HIGH PLAINS AND TONIGHT NORTH OF THE WARM FRONT AS THE LLVL JET STRENGTHENS TO 50KTS. ENVIRONMENT WILL BE FAVORABLE FOR SUPERCELLS AND VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE AND THIS IS ALREADY MENTIONED IN THE HWO. PRECIPITABLE WATER VALUES AVERAGE AN INCH AND HALF TO OVER TWO INCHES AND VERY HEAVY RAINFALL COULD LEAD TO SOME HYDRO ISSUES. TIMING OF CONVECTION APPEARS MORE LIKELY MID TO LATE EVENING INTO THE OVERNIGHT HOURS. HAVE INCREASED POPS INTO THE LIKELY CATEGORY FOR MUCH OF THE CWA AND INCLUDED SVR POTENTIAL IN GRIDS. REMNANT CONVECTION FM THE NOCTURNAL MCS MAY LINGER IN OUR EASTERN CWA TUESDAY MORNING...THEN THE STALLING FRONTAL BOUNDARY ACROSS SOUTHERN NEB/NORTHERN KS MAY REFOCUS ACTIVITY IN THE AFTN. THE WEATHER PATTERN REMAINS UNSETTLED INTO WEDNESDAY AND WILL BE DEPENDENT UP0N THE FRONTAL BOUNDARY POSITION WHICH IN TURN WILL BE DEPENDENT UPON HOW CONVECTION UNFOLDS EACH DAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 436 AM CDT MON JUN 7 2010 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 081200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 436 AM CDT MON JUN 7 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. SEVERE WEATHER IS STILL LOOKING LIKELY ACROSS THE OUTLOOK AREA FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS. THUNDERSTORMS ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONTAL BOUNDARY AND RAPIDLY BECOME SEVERE. THE THUNDERSTORM ACTIVITY WILL INCREASE IN COVERAGE AFTER 8 PM. THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE EXTREMELY LARGE HAIL GREATER THAN GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE FROM LATE AFTERNOON INTO THE EVENING IN NORTH CENTRAL KANSAS AND SOUTH OF INTERSTATE 80 IN NEBRASKA. VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORMS WHICH COULD LEAD TO FLOODING PROBLEMS... ESPECIALLY IN LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY SOUTH OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS. THUNDERSTORM CHANCES REMAIN IN THE FORECAST INTERMITTENTLY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM AND INTO THE OVERNIGHT HOURS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
550 AM CDT MON JUN 7 2010
NEZ060-072-071115-
DAWSON NE-GOSPER NE-
550 AM CDT MON JUN 7 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 615 AM CDT...
AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF WILLOW ISLAND...OR 19 MILES WEST
OF LEXINGTON...MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
JOHNSON LAKE...
ELWOOD...
SMITHFIELD...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4085 10021 4081 9993 4068 9972 4046 9970
4061 9998 4069 9999 4069 10013 4074 10022
TIME...MOT...LOC 1050Z 302DEG 34KT 4076 10005
FAYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
750 AM CDT MON JUN 7 2010
KSZ005-017-071330-
PHILLIPS KS-ROOKS KS-
750 AM CDT MON JUN 7 2010
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND SOUTHERN PHILLIPS
COUNTIES UNTIL 830 AM CDT...
AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF NICODEMUS...OR 15 MILES
NORTHEAST OF HILL CITY...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
WEBSTER STATE PARK...
STOCKTON...
PLAINVILLE...
WOODSTON...
CODELL...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3934 9961 3955 9961 3956 9963 3962 9963
3957 9906 3917 9913
TIME...MOT...LOC 1249Z 285DEG 34KT 3948 9958
BRYANTThe Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 13:49 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
Wind gusts estimated at 60 mph.
The main impact noted across town was tree damage with many large branches broken and a few trees uprooted. The most significant damage occurred at an apartment complex where several windows on the west side of the buildings were blown out. In addition, the roof to one of the buildings was uplifted and a small part of the roof covering was lost. The ceiling in one of the apartments on the top floor partially collapsed. A small utility shed was also destroyed, several wooden fences were blown down, two power poles in town were broken, and a large unattached garage had the door blown in and the north wall collapsed.
Wind gusts estimated at 60 mph.
Wind gusts estimated at 60 mph.
A few trees were knocked over, causing an intersection in town to be blocked.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228778, 228780, 228781, 228782, 228783, 228784, 228786, 228787, 228788, 228790, 228791.